Objective: Given increasing concern about the adverse effects of anti-tumor necrosis factor α (anti-TNF-α) medications, we sought to characterize psoriasiform eruptions in patients on these medications.
Methods: In a retrospective review of patients at the Brigham and Women's Hospital combined dermatology-rheumatology clinic, we identified 13 patients (1 male and 12 female patients) who developed psoriasiform eruptions while on anti-TNF-α medications.
Results: Inciting medications were adalimumab, etanercept, and infliximab. Patients were on their inciting medication for a median time of 24 months and a mean time of 31.3 months before developing eruptions. Five of 7 patients experienced complete resolution of lesions with topical corticosteroids and discontinuation of anti-TNF-α medications with the remaining 2 patients having partial improvement. One of the other 6 patients experienced complete resolution with topical corticosteroid treatment only, with the remaining 5 patients experiencing partial improvement. After changing anti-TNF-α agents, 1 patient had partial improvement of psoriasiform lesions, and 7 patients had no improvement.
Conclusions: All of the main anti-TNF-α medications currently used are capable of causing psoriasiform eruptions. Poor responders to topical agents, such as corticosteroids, may benefit from supplemental therapy aimed at the psoriasiform eruption or changing to a different class of immunomodulatory agents. Switching anti-TNF-α medications had a low likelihood of improving psoriasiform skin reactions, further suggesting that these eruptions are a drug class effect.